Asymptotic modelling of phononic box crystals

File Description SizeFormat 
DraftFinal.pdfAccepted version2.64 MBAdobe PDFView/Open
Title: Asymptotic modelling of phononic box crystals
Authors: Vanel, AL
Craster, RV
Schnitzer, O
Item Type: Journal Article
Abstract: We introduce phononic box crystals, namely arrays of adjoined perforated boxes, as a three-dimensional prototype for an unusual class of subwavelength metamaterials based on directly coupling resonating elements. In this case, when the holes coupling the boxes are small, we create networks of Helmholtz resonators with nearest-neighbour interactions. We use matched asymptotic expansions, in the small hole limit, to derive simple, yet asymptotically accurate, discrete wave equations governing the pressure field. These network equations readily furnish analytical dispersion relations for box arrays, slabs and crystals, that agree favourably with finite-element simulations of the physical problem. Our results reveal that the entire acoustic branch is uniformly squeezed into a subwavelength regime; consequently, phononic box crystals exhibit nonlinear-dispersion effects (such as dynamic anisotropy) in a relatively wide band, as well as a high effective refractive index in the long-wavelength limit. We also study the sound field produced by sources placed within one of the boxes by comparing and contrasting monopole- with dipole-type forcing; for the former the pressure field is asymptotically enhanced whilst for the latter there is no asymptotic enhancement and the translation from the microscale to the discrete description entails evaluating singular limits, using a regularized and efficient scheme, of the Neumann's Green's function for a cube. We conclude with an example of using our asymptotic framework to calculate localized modes trapped within a defected box array.
Issue Date: 7-Mar-2019
Date of Acceptance: 23-Jan-2019
ISSN: 0036-1399
Publisher: Society for Industrial and Applied Mathematics
Start Page: 506
End Page: 524
Journal / Book Title: SIAM Journal on Applied Mathematics
Volume: 79
Issue: 2
Copyright Statement: © 2019, Society for Industrial and Applied Mathematics
Sponsor/Funder: Engineering & Physical Science Research Council (EPSRC)
The Leverhulme Trust
Funder's Grant Number: EP/R041458/1
Keywords: Science & Technology
Physical Sciences
Mathematics, Applied
bloch waves
acoustic metamaterials
asymptotic analysis
0102 Applied Mathematics
Applied Mathematics
Publication Status: Published
Online Publication Date: 2019-03-07
Appears in Collections:Mathematics
Applied Mathematics and Mathematical Physics
Faculty of Natural Sciences

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Creative Commons